Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 118, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 12, 2009, 8:30 PM MDT for Hamilton County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2009, 8:30 PM MDT (02:30 UTC)
- Expired
- Jun 12, 2009, 9:15 PM MDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 724 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:04 PM MDT, 5 hours 26 minutes earlier.
Area forecast discussion, Jun 12, 3:04 PM MDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 404 PM CDT FRI JUN 12 2009 .DISCUSSION... DAYS 1-7... THIS DISCUSSION WILL COVER DAYS 1-7. TROPICAL CONVECTIVE FORCING REMAINS FOCUSED ACROSS THE FAR WEST CENTRAL PACIFIC OCEAN (140E). DURING THE PAST SEVERAL WEEKS REGIONS OF ENHANCED/SUPPRESSED TROPICAL RAINFALL INTERACTING WITH THE EXTRATROPICS HAVE WORKED TO ADD ANOMALOUS ZONAL MEAN WESTERLY WIND FLOW TO THE EQUATORIAL AND SUBTROPICAL ATMOSPHERES. ANOMALIES HAVE BEEN IN EXCESS OF 5M/S AT TIMES. THIS WESTERLY FLOW HAS PROPAGATED POLEWARD WELL INTO THE MIDLATITUDES, CONTRIBUTING TO THE SOUTHWARD SHIFTED STORM TRACK ACROSS THE LOWER 48 STATES. SYNOPTIC RESPONSES HAVE INCLUDED AMPLIFYING WEST COAST/WESTERN STATES TROUGHS DURING ABOUT THE PAST 10 DAYS. IN FACT, THOSE INTERESTED WILL SEE THAT OUR CURRENT REGIME IS REASONABLY WELL DEPICTED BY PHASES 8-1 OF THE GWO SNR STREAM FUNCTION COMPOSITE ANOMALY PLOTS PER ESRL/PSD. THERE IS GENERALLY GOOD MODEL AGREEMENT UNTIL ABOUT THE MIDDLE OF NEXT WEEK, THEN NOT SO AFTERWARD. MY OWN FEELINGS ARE TO SELECT WHICH SOLUTIONS MAY BE REASONABLE BASED ON THE ABOVE MENTIONED COMPOSITES. THE PSD ENSEMBLE (THROUGH WEEK-2) AND THE ECMWF DETERMINISTIC RUN (THROUGH DAYS 5-7) APPEAR MOST ACCEPTABLE. I HAD NO REAL PREFERENCE FOR DAYS 1-2, OTHER THAN TO UTILIZE THE NAM FOR SOME DETAILS. FOR TONIGHT-SUNDAY, THE NEXT MID/UPPER TROPOSPHERIC TROUGH TO IMPACT MY CWA WAS ALONG THE USA WEST COAST AT 1200 UTC 12 JUNE. A FEW JET STREAKS WILL ROTATE NORTHEAST FROM THIS TROUGH UNTIL THE MAIN FEATURE GETS KICKED OUT TOWARD IOWA BY ABOUT NEXT TUESDAY/WEDNESDAY. DOWNSTREAM SHORT-WAVE RIDGING ABOVE A GENERALLY STABLE COOL AIRMASS SHOULD LIMIT THUNDERSTORM DEVELOPMENT TONIGHT. HENCE I REMOVED THE MENTION OF PRECIPITATION FOR TONIGHT. OF COURSE, THERE IS SOME DEVELOPMENT STARTING TO OCCUR ON THE HIGHER TERRAIN OF COLORADO, AND A FEW OF THESE STORMS MAY SURVIVE WHILE MOVING EAST INTO MY CWA AFTER 06Z. REGARDLESS, TONIGHT WILL BE MUCH QUIETER THAN 12-18 HOURS AGO. THE EVENING SHIFT CAN NOW CAST ANY OF THESE SHOWERS THAT ENTER THE CWA. DURING THE WEEKEND THINGS GET ACTIVE AGAIN, SIMILAR TO YESTERDAY. STORMS ARE LIKELY TO INITIATE OFF THE HIGHER TERRAIN THEN ORGANIZE INTO MCS STRUCTURES. RIGHT NOW WE HAVE SOLID CHANCE POPS, WHICH I AM SURE WILL BE RAISED LATER. TEMPERATURES WILL OBVIOUSLY DEPEND ON CLOUD COVER. I KEPT MAXES BELOW NORMAL AND MINS AT/ABOVE CLIMATOLOGY. I THINK THE BEST CHANCES FOR STORMS, INCLUDING SEVERE, WILL BE SUNDAY NIGHT/MONDAY AND AGAIN LATE MONDAY INTO TUESDAY. AFTERWARD, THE STORM TRACK WILL SHIFT NORTH WHILE A RIDGE STARTS TO AMPLIFY FROM THE SOUTHERN PLAINS INTO THE OHIO VALLEY. AFTER SEASONAL DAYS MONDAY-TUESDAY, I MAINTAINED OUR GOING MAXES WELL INTO THE 90S WEDNESDAY-FRIDAY. WET GROUND AND AIRMASS MOISTURE CONTENT MAY LIMIT THE HIGHS. A COLD FRONT MAY APPROACH THE CWA LATE THURSDAY, AND I INSERTED SLIGHT CHANCE POPS FOR STORMS. WEST COAST TROUGHING COULD START TO PROGRESS AND AMPLIFY IN THE PLAINS WEEK-2, HENCE THE OUTLOOK FOR THAT PERIOD WILL READ ABOVE NORMAL TEMPERATURES WITH A COOLING TREND/NEAR NORMAL PRECIPITATION. EKB && .AVIATION... A WEAK COLD FRONT IS DRIFTING SOUTHWARD ACROSS THE CWA. AFTER THIS STALLS OVERNIGHT, MVFR CIGS MAY DEVELOP ESPECIALLY KDDC AND KGCK AFTER 06Z. A FEW SHOWERS AND STORMS MAY ALSO OCCUR AFTER MIDNIGHT. AS MOISTURE STARTS TO RETURN NORTH SATURDAY, MVFR CIGS MAY PERSIST ALL DAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 80 64 83 / 10 10 30 30 GCK 57 80 62 83 / 10 10 30 30 EHA 58 78 60 89 / 10 10 20 30 LBL 60 80 63 87 / 10 10 30 30 HYS 56 78 63 81 / 10 20 60 40 P28 63 82 68 85 / 10 10 30 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN23/23/23
Hazardous weather outlook, Jun 12, 5:55 PM MDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 655 PM CDT FRI JUN 12 2009 KSZ030-031-043>046-061>066-074>081-084>090-140000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 655 PM CDT FRI JUN 12 2009 /555 PM MDT FRI JUN 12 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH TUESDAY AS MOIST UPSLOPE SURFACE FLOW AND INSTABILITY CONTINUES. THE BEST CHANCE FOR SEVERE WEATHER WILL BE IN THE LATE AFTERNOON AND EVENING PERIODS, ESPECIALLY ON SUNDAY AND MONDAY AS A FRONTAL BOUNDARY MOVES INTO KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 5:30 AM MDT | Special Weather Statement | DDC | Haskell | 60 min |
| Jun 13, 6:05 AM MDT | Special Weather Statement | DDC | Haskell | 55 min |
| Jun 13, 6:18 AM MDT | Severe Thunderstorm Warning | DDC | Haskell, Meade, Seward | 57 min |
| Jun 13, 7:22 AM MDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 44 min |
| Jun 13, 8:18 AM MDT | Special Weather Statement | DDC | Clark | 42 min |
| Jun 13, 8:29 AM MDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Kiowa | 46 min |
| Jun 13, 8:34 AM MDT | Special Weather Statement | DDC | Haskell | 41 min |
| Jun 13, 9:48 AM MDT | Special Weather Statement | DDC | Ford | 42 min |
| Jun 13, 10:04 AM MDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 41 min |
| Jun 13, 10:55 AM MDT | Special Weather Statement | DDC | Clark | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.